Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 7, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Apr 23, 2004, 12:03 AM CDT for Clay County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 12:03 AM CDT (05:03 UTC)
- Expired
- Apr 23, 2004, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Clay County, TX
The radar
The Altus AFB radar (KFDR), 117 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 5.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 230507 FFWOKC TXC077-231100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 1203 AM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE * FLASH FLOOD WARNING FOR... SOUTHERN CLAY COUNTY IN NORTHERN TEXAS * UNTIL 600 AM CDT * AT 1203 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE THAT SIGNIFICANT RAINFALL CONTINUED OVER SOUTH CENTRAL AND SOUTHEAST CLAY COUNTY. RAINFALL TOTALS OF 4 TO 6 INCHES...WITH LOCALLY HIGHER AMOUNTS...WILL BE SEEN OVER PARTS OF SOUTHERN CLAY COUNTY BY LATE TONIGHT. LAW ENFORCEMENT OFFICIALS HAVE REPORTED FLASH FLOODING ALONG AND NEAR HIGHWAY 287 AROUND BELLEVUE. PORTIONS OF THE HIGHWAY HAVE BEEN CLOSED BETWEEN BELLEVUE AND BOWIE. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOY...BUFFALO SPRINGS AND BELLEVUE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3369 9799 3361 9830 3350 9831 3349 9798 $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 9:40 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 22, 9:40 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 940 PM CDT THU APR 22 2004 NEARLY STATIONARY CLUSTER OF STRONG THUNDERSTORMS OCCURRING ALONG A BOUNDARY EXTENDING INTO SOUTHERN CLAY COUNTY CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL. THIS ACTIVITY HAS BEGUSN A SLIGHT SHIFT TO THE SOUTH. MEANWHILE.. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF CENTRAL OKLAHOMA. LATEST RUC AND ETA RUNS WEAKEN THE 850 MB WINDS AND FRONTOGENETIC FORCING FOR LATER TONIGHT ACROSS CENTRAL AND NORTHERN OKLAHOMA... WHILE SHIFTING THE FORCING TO OUR WEST. HOWEVER... WITH WEAK FORCING CONTINUING OVERNIGHT... WILL LIKELY SEE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY PERSISTING INTO THE EARLY MORNING HOURS. SURFACE BOUNDARY OVER SOUTHEAST OKLAHOMA NOT EXPECTED TO MOVE MUCH MORE TONIGHT. WILL MAKE A FEW ADJUSTMENTS TO WINDS AND TEMPS FOR TONIGHT. 32 405 PM CDT THU APR 22 2004 .DISCUSSION... A COMPLICATED MESS WILL DEVELOP TONIGHT ACROSS OKLAHOMA AND NORTH TEXAS. THE STORMS THAT FORM THIS EVENING WILL BE MOST LIKELY OVER OUR EAST-CENTRAL AND SOUTHEAST COUNTIES... AND WILL LIKELY LEAVE BEHIND AN OUTFLOW BOUNDARY THAT WILL PROBABLY SHOVE THE STATIONARY FRONT SOUTH TOWARD THE RED RIVER. ADDITIONAL STORMS ARE LIKELY TO FORM IN NEW MEXICO AND COLORADO... THEN PROPAGATE EAST AS AN MCS OVERNIGHT. HEAVY RAIN WILL BE LIKELY FROM MANY OF THESE STORMS... AND WE DID CONSIDER A FLASH FLOOD WATCH OVERNIGHT INTO FRIDAY IN NORTH-CENTRAL OKLAHOMA. THIS SITUATION WILL NEED TO BE WATCHED CLOSELY THIS EVENING AND OVERNIGHT IN CASE SUFFICIENT RAIN FOR FLOODING BECOMES LIKELY. AT ANY RATE... THE RESULTS OF CONVECTION TONIGHT WILL MAKE A BIG DIFFERENCE TO THE FORECAST FOR FRIDAY AND FRIDAY NIGHT. WE HAVE MADE THE FORECAST FOR FRIDAY ACCORDING TO THE ASSUMPTIONS STATED ABOVE... AND EXPECT QUITE A TEMPERATURE GRADIENT NEAR THE SOUTHERN BOUNDARY OF OUR FORECAST AREA BY AFTERNOON. STORMS ARE ONCE AGAIN LIKELY TOMORROW... BUT THE EXACT POSITION WILL BE DIFFICULT TO PINPOINT UNTIL AFTER TONIGHT. WE HAVE ALSO SLOWED DOWN THE CLEARING OF PRECIPITATION SATURDAY INTO SUNDAY... AS THE EASTWARD PROGRESS OF THE STORM SYSTEM LOOKS LIKE IT WILL BE SLOWER THAN PREVIOUSLY EXPECTED... AND LINGERING LOW-LEVEL MOISTURE SHOULD BE SUFFICIENT TO SUPPORT CONTINUING PRECIPITATION. CLEARING AND COOLER WEATHER IS FINALLY DUE TO ARRIVE ON SUNDAY AS HIGH PRESSURE SETTLES INTO THE REGION. RETURN FLOW WILL BEGIN BY MID-WEEK... BUT MOISTURE WILL PROBABLY NOT BE SUFFICIENT FOR PRECIPITATION UNTIL AT LEAST FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 67 52 67 / 50 50 60 40 HOBART OK 56 64 49 66 / 50 60 50 30 WICHITA FALLS TX 61 75 55 68 / 30 60 50 40 GAGE OK 47 55 43 60 / 60 80 40 10 PONCA CITY OK 53 63 49 65 / 60 80 60 40 DURANT OK 66 78 60 71 / 30 70 60 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23
Hazardous weather outlook, Apr 22, 3:23 PM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CDT THU APR 22 2004
OKZ004>048-050>052-TXZ083>090-231200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF OKLAHOMA...AND WESTERN NORTH
TEXAS.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM CHANDLER...TO
SHAWNEE...PAULS VALLEY...AND GRADY OKLAHOMA...TO BELLEVUE TEXAS. THE
SLIGHT RISK AREA IS WEST AND NORTH OF THE MODERATE RISK AREA.
TIMING...
SEVERE THUNDERSTORMS IN THE MODERATE RISK AREA ARE MOST LIKELY
FROM 3 TO 9 PM. SEVERE THUNDERSTORMS IN THE SLIGHT RISK ARE MOST
LIKELY FROM 9 PM THROUGH TONIGHT.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...AND WINDS TO 70 MPH...ARE EXPECTED
IN THE MODERATE RISK AREA. ALTHOUGH THE PROBABILITY OF SUPERCELLS IS
HIGH...THE RISK OF TORNADOES IS LOW. IN THE SLIGHT RISK AREA...HAIL
TO THE SIZE OF QUARTERS IS EXPECTED.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS THROUGH TONIGHT.
DISCUSSION...
A DEVELOPING SURFACE TROUGH ALONG THE WESTERN EDGE OF THE MODERATE
RISK AREA WILL BE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT
THROUGH THE AFTERNOON AND EVENING...BEFORE SHIFTING EAST OF THE AREA.
A MODERATELY UNSTABLE AIRMASS...ALONG WITH AMPLE VERTICAL WIND SHEAR
WILL SUPPORT A HIGH LIKELIHOOD OF SUPERCELLS...WITH AVERAGE STORM
MOTION EAST AT 20 MPH. LIKE WEDNESDAY...THE LARGEST CONCERN WILL BE
FOR VERY LARGE AND DAMAGING HAIL...AND STRAIGHT LINE WINDS NEAR 70
MPH. DUE TO WEAK LOWER LEVEL WIND SHEAR...THE TORNADO POTENTIAL WILL
BE LOW...BUT IT IS NOT ZERO.
A SECOND ROUND OF SEVERE WEATHER IS EXPECTED TO DEVELOP FROM LATE
EVENING THROUGH TONIGHT ACROSS THE WESTERN AND NORTHERN HALVES OF
OKLAHOMA. A STRONG UPPER JET APPROACHING THE AREA...WILL ALLOW THE
LOW LEVEL JET TO DEVELOP AND STRENGTHEN TOWARD MIDNIGHT. THIS SHOULD
ALLOW NEW THUNDERSTORMS TO DEVELOP OVER THE AREA...WITH LARGE HAIL
THE PRIMARY CONCERN. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER COLORADO...NEW MEXICO...AND THE OKLAHOMA...TEXAS
PANHANDLES...DUE TO STRONG UPSLOPE FLOW...AND WILL BEGIN TO MOVE
INTO WESTERN OKLAHOMA AND POSSIBLY WESTERN NORTH TEXAS LATE TONIGHT
OR EARLY FRIDAY MORNING. LARGE HAIL WILL BE THE PRIMARY CONCERN WITH
THESE STORMS AS WELL.
THIS OUTLOOK HAS BEEN UPDATED TO REMOVE OKLAHOMA CITY...LAWTON...AND
WICHITA FALLS...FROM THE MODERATE RISK AREA...DUE TO THE AXIS OF
INSTABILITY AND LOWER LEVEL CONVERGENCE SHIFTING EAST OF THE THESE
CITIES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON...DUE TO
SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY RAIN FROM ADDITIONAL
THUNDERSTORMS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED BE ONGOING FRIDAY MORNING ACROSS PORTIONS
OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. SOME OF
THESE STORMS MAY BE ACCOMPANIED BY LARGE HAIL. OUTFLOW BOUNDARIES
PRODUCED BY THESE THUNDERSTORMS WILL HAVE A LARGE INFLUENCE ON THE
POSITION AND STRENGTH OF THE FRONTAL BOUNDARY CURRENTLY OVER THE
AREA. A POSSIBLE SCENARIO INCLUDES RAIN AND THUNDERSTORMS FROM
OVERNIGHT AND FRIDAY MORNING ACTIVITY...PRODUCING OUTFLOW BOUNDARIES
THAN REINFORCE THE FRONTAL BOUNDARY CURRENTLY OVER THE AREA...AND
PUSH IT FARTHER SOUTH THAN CURRENTLY FORECAST. THIS WOULD CONFINE
THE LIKELIHOOD OF ADDITIONAL SEVERE THUNDERSTORMS FRIDAY AFTERNOON
TO EXTREME SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
ADDITIONAL SEVERE WEATHER MAY OCCUR FRIDAY NIGHT AND SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
JAMESIn the hours before
Local storm report, Apr 22, 8:22 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 5 N PRAGUE 35.56N 96.69W
04/22/2004 1.00 INCH LINCOLN OK EMERGENCY MNGR
0819 PM HAIL 5 W PRAGUE 35.49N 96.78W
04/22/2004 1.00 INCH LINCOLN OK EMERGENCY MNGR
0820 PM FLASH FLOOD 1 S BELLEVUE 33.62N 98.02W
04/22/2004 CLAY TX AMATEUR RADIO
AT LEAST 6 INCHES OF WATER CROSSING US HIGHWAY 287.
&&
KTLocal storm report, Apr 22, 8:26 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 1 N BELLEVUE 33.65N 98.02W
04/22/2004 0.88 INCH CLAY TX AMATEUR RADIO
&&
KTLocal storm report, Apr 22, 9:31 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL WEWOKA 35.14N 96.50W
04/22/2004 0.75 INCH SEMINOLE OK PUBLIC
&&
JLPLocal storm report, Apr 22, 10:47 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 1 S SEMINOLE 35.21N 96.67W
04/22/2004 1.00 INCH SEMINOLE OK LAW ENFORCEMENT
REPORTED BY SEMINOLE PD.
&&
JLPSpecial weather statement, Apr 22, 10:54 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1054 PM CDT THU APR 22 2004 OKZ050-TXZ089-090-230415- ARCHER TX-CLAY TX-LOVE OK- 1053 PM CDT THU APR 22 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY AND LOVE COUNTIES. A LINE OF STRONG THUNDERSTORMS WERE LOCATED ACROSS EXTREME SOUTHERN PORTIONS OF ARCHER AND CLAY COUNTIES IN NORTHERN TEXAS...MOVING SLOWLY NORTHEAST. ALONG WITH SMALL HAIL...THESE STORMS WILL AGGRAVATE THE FLOODING PROBLEMS OVER SOUTHERN CLAY COUNTY. ANOTHER STRONG STORM WAS LOCATED SOUTHWEST OF THACKERVILLE IN LOVE COUNTY...ALSO MOVING SLOWLY NORTHEAST. SMALL HAIL WILL BE POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN ARCHER...CLAY AND LOVE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Apr 22, 11:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1156 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL 1 SE EL RENO 35.52N 97.94W
04/22/2004 0.75 INCH CANADIAN OK LAW ENFORCEMENT
REPORTED BY THE CANADIAN COUNTY SHERIFF AT THE
INTERSECTION OF HWY 66 AND HWY 81.
&&
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 44 min |
| Apr 22, 7:50 PM CDT | Flash Flood Warning | OUN | Clay | 115 min |
| Apr 22, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 45 min |
| Apr 22, 9:16 PM CDT | Flash Flood Warning | OUN | Clay | 3 hr |
| Apr 22, 11:08 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 37 min |
| Apr 22, 11:46 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 29 min |
| Apr 23, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Clay | 46 min |
| Apr 23, 1:24 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 51 min |
| Apr 23, 2:17 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 28 min |
| Apr 23, 3:16 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 44 min |
| Apr 23, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 44 min |
| Apr 23, 5:02 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 43 min |
| Apr 23, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 45 min |
| Apr 23, 6:17 PM CDT | Flash Flood Warning | OUN | Clay | 4 hr |
| Apr 23, 6:32 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 43 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.